Recognising and managing acute hyponatraemia
Art & Science Previous     Next

Recognising and managing acute hyponatraemia

Matthew Keane Emergency department staff nurse, Royal London Hospital

Matthew Keane discusses a condition often seen in recreational drug users in which excessive intake of water leads to dangerously low levels of serum sodium

A significant amount of clinicians’ time is spent managing patients with complications arising from the use of sympatheticomimetic drugs such as cocaine and ecstasy, or MDMA. This article examines one of these complications, namely acute hyponatraemia, which can have life-threatening neurological consequences. Although there are few signs or symptoms of this condition, emergency clinicians should be able to recognise when it may have occurred, and should have a basic understanding of the role of sodium in autoregulation of cellular function, the different fluid compartments in the human body and the pathology of cerebral oedema. The article describes the importance of early recognition and swift treatment of acute hyponatraemia, as well as the methods for calculating fluid replacement to optimise chances of full recovery.

Emergency Nurse. 21, 9,32-36. doi: 10.7748/en2014.02.21.9.32.e1128

Correspondence

matthew.keane@bartshealth.nhs.uk

Peer review

This article has been subject to double blind peer review

Conflict of interest

None declared

Received: 17 November 2012

Accepted: 21 November 2013